Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 445, NWS Omaha, NE

September 22, 2001Gage County, Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 22, 2001, 8:35 AM CDT for Gage County, Jefferson County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 2001, 8:35 AM CDT (13:35 UTC)
Expired
Sep 22, 2001, 9:00 AM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gage County, NE, Jefferson County, NE

The radar

The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 3:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS53 KOAX 221336
SVROMA
NEC067-095-221400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
835 AM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST GAGE COUNTY IN SOUTHEAST NEBRASKA
  SOUTHEAST JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 900 AM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES EAST OF STEELE CITY...
  OR ABOUT 20 MILES SOUTHWEST OF BEATRICE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  ODELL

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4015 9703 3997 9709 3987 9674 4009 9666

$$
FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:30 AM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 22, 2:30 AM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 AM CDT SAT SEP 22 2001

FCST CONCERNS INCLUDE COVERAGE AND INTENSITY OF TSTM ACTIVITY IN
SHORT TERM THEN HOW COOL WILL IT GET SUN NIGHT AS TEMPS LIKELY TO
DROP LOW ENOUGH FOR FROST NRN ZONES...DEPENDING ON WIND.  ETA LOOKS
BEST WITH TIMING OF FNT AND QPF ALTHOUGH NO MAJOR DIFFERENCES NOTED
IN MODELS FOR FCST AREA.

SHORT TERM...CONVECTION WHICH DLVPD AROUND 05Z W OF FCST AREA WAS OR
WILL LIKELY RAPIDLY EXPAND IN MID CLD DECK INCREASING OVR NRN AND
WRN CWA.  CONVECTION MAINLY DRIVEN DUE TO STRONG THETA E ADVCTN
AROUND AND A LITTLE ABV 850 MB ON NOSE OF 30-40 KT LOW LVL JET.
UNLESS TRENDS INDICATE OTHERWISE...WILL GO WITH POPS FAR NRN ZONES
TDA...SCT MORNING TSTMS WRN ZONES WITH MODERATE TO HIGH POPS THIS
AFTN AND SCATTERD TSTMS E/SERN ZONES WITH NO ATTEMPT TO TIME.
ELEVATED NATURE OF STORMS THIS MORNING WOULD INDICATE HAIL MAIN
THREAT ALTHOUGH WITH INCREASED CAPE THIS AFTN AND MODERATE SHEAR...
SUPERCELLS ARE PSBL.  850 MB TEMP FCST MIXED OUT TDA WOULD YIELD
HIGHS CLOSE TO OR EVEN A LTL ABV PREV FCST.  WIDESPREAD CLDS/PCPN
THOUGH WOULD KEEP THEM BELOW PREV FCST.  PRBLY BEST WITH MORNING
ISSUANCE TO LEAVE FCST HIGHS GENERALLY ALONE.

FOR TNGT...FNT SHOULD PUSH THROUGH SERN NEBR ARND OR SHORTLY AFTER
06Z AND THIS SHOULD GENERALLY BE THE END OF PCPN THREAT.  SOME CASE
COULD BE MADE FOR A BAND OF RAIN TO ROTATE INTO NRN ZONES AS STGR
SHRTWV TROF DIGS UPR TROF OUT NE OF STATE.  SINCE THAT AREA HAD PCPN
ALREADY IN FCST WL CONT WITH IT.  OUTSIDE OF EVENING CONVECTION
DROPPED OTHER POPS FOR TNGT.  COOL ADVCTN APPEARS IT WL BE STRONG
ENOUGH TO ALLOW TEMPS TO DROP TO PREV FCST...GENERALLY BLO FWC AND
CLOSER TO MAV.

FOR SUNDAY...ETA IS SLIGHTLY WARMER THAN AVN WITH 850 MB TEMPS AND
WOULD SUPPORT HIGHS IN PREV FCST/MAV RANGE AND LOOK GOOD.  NGM ALSO
SUPPORTS THIS.  FCST SOUNDINGS FM ETA AND EVEN AVN SUGGEST THAT
CU/SC SHOULD DVLP IN THE MORNING IF SC DOESNT MOVE DOWN BHND THE
CDFNT.  DESPITE STG SUBSIDENCE AND DIVERGING Q VECTORS...SKIES MAY
NOT BECOME MOSUNNY UNTIL LATER IN THE AFTN AS BOUNDARY LAYER WILL BE
MOIST AND LOW LVL COOL ADVCTN FAIRLY STG.

WITH DRY AIR CONTINUING TO ADVCT IN...AND DECREASING WIND AND CLR
SKIES WL PREVAIL...TEMPS SHOULD FALL TO AT LEAST FWC/MAV
COMPROMISE.  SINCE YDAS LOWS FELL INTO MID/UPR 40S WITH 850 MB TEMPS
AROUND 10-11 DEGREES C...850 MB TEMPS SOME 5 DEGREES COOLER SHOULD
ALLOW SOME 30S AS INVERSION DVLPS.  LIKELY AREA WOULD BE NWRN ZONES
CLOSER TO 850 MB RIDGE AXIS OR NERN ZONES WHERE COOL ADVCTN WAS A
LTL STGR.  WINDS COULD STAY UP JUST ENOUGH TO KEEP WIDESPREAD FROST
AWAY...BUT WL MENTION N AND E ATTM BUT WITH NO ADVSRY.  PRBLY NOT
TOO MUCH OF A TEMP CHANGE THEN FOR HIGHS MON AND TUE WITH TUE AM
LOWS SIMILAR TO THOSE EXPECTED MONDAY MORNING.  NO OTHER CHANGES TO
EXTENDED IN MORNING PACKAGE.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, Sep 22, 3:45 AM CDT, 4 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 AM CDT SAT SEP 22 2001

STORM SPOTTERS MAY BE NEEDED EARLY THIS MORNING OVER EASTERN
NEBRASKA.  ACTIVATION IS POSSIBLE AGAIN LATER THIS AFTERNOON ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY ALONG AND SOUTH OF A
LINE FROM COLUMBUS NEBRASKA TO ONAWA IOWA.

MOISTURE RETURNING TO THE AREA AND A MODERATELY STRONG LOW LEVEL JET
WILL LIKELY CREATE A FEW SEVERE THUNDERSTORMS OVER EASTERN NEBRASKA
THIS MORNING.  LARGE HAIL IS THE PRIMARY THREAT THIS MORNING.

AFTERNOON HEATING WILL COMBINE WITH THE INCREASED MOISTURE TO
PROVIDE EVEN MORE UNSTABLE CONDITIONS THIS AFTERNOON.  IN
ADDITION...A COLD FRONT WILL BE MOVING ACROSS THE AREA REACHING NEAR
A LINCOLN TO FREMONT LINE BY 700 PM.  THIS FRONT WILL LIKELY TOUCH
OFF ADDITIONAL THUNDERSTORMS WITH THE ACTIVITY SPREADING INTO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING.  A FEW
SUPERCELLS WITH DAMAGING WIND AND LARGE HAIL ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING.  MOST OF THE ACTIVITY SHOULD SHIFT INTO
EXTREME SOUTHEAST NEBRASKA BY MIDNIGHT AND END ACROSS THAT AREA
SHORTLY THEREAFTER.

CHERMOK
Special weather statement, Sep 22, 7:38 AM CDT, 57 minutes before
NEZ018-030>032-042-043-221330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
738 AM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM WATCH NUMBER 750 HAS BEEN CANCELED FOR
THE FOLLOWING COUNTIES IN NORTHEAST NEBRASKA...

BOONE...PLATTE...MADISON...STANTON...COLFAX AND WAYNE.

THUNDERSTORMS HAVE SHIFTED EAST AND SOUTHEAST OF THE REGION.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:15 AM CDTSevere Thunderstorm WarningOAXCuming30 min
Sep 22, 6:45 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming45 min
Sep 22, 7:50 AM CDTSevere Thunderstorm WarningOAXJefferson40 min
Sep 22, 8:25 AM CDTSevere Thunderstorm WarningOAXSaline35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.